MAUDE Adverse Event Report: LUTONIX, INC LUTONIX 035 DRUG COATED BALLOON PTA CATHETER

LUTONIX, INC LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Model Number 9004
Medical Device Problem Codes Material Rupture (1546); Scratched Material (3020)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis/device evaluation: upon receipt of the sample, visual examination of the entire length of the catheter revealed the shaft was kinked at the junction of the strain relief and the proximal area of the balloon was wrinkled.Functional testing of the returned sample revealed, the catheter's balloon was able to maintain negative pressure.The catheter's balloon was then attempted to be inflated, with solution, to a nominal pressure of 8 atmospheres (atms).The balloon was unable to maintain pressure at 3 atms due to a material rupture identified in the proximal portion of the balloon.Under magnification, a small longitudinal defect (scratch) was identified in the proximal portion of the balloon.A hole was present in the longitudinal defect and was surrounded by scratches.A lot history review revealed this is the only complaint associated with material rupture for this lot.A device history record (dhr) review was performed and noted the device was manufactured to specification prior to being released for distribution.Conclusion: returned product analysis confirmed a material rupture.The hole was surrounded by scratches.There was nothing found to indicate there was a manufacturing related cause for this event.Although requested, the patient demographics and the physician's opinion on whether the patient's calcified anatomy caused or contributed to the lutonix dcb¿s material rupture were unavailable.Thus, a definitive root cause could not be determined based on the information provided.It is unknown if patient and/or procedural issues contributed to the reported event.If additional information is received, a supplement report will be submitted with all relevant information.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported a lutonix percutaneous transluminal drug coated balloon (dcb) dilatation catheter allegedly ruptured at 11 atmospheres (atms) while treating the calcified target lesion in the proximal superficial femoral artery (sfa).The health care professional (hcp) used a contralateral approach to treat the target lesion.Reportedly, the hcp predilated the target lesion prior to the lutonix dcb treatment.Allegedly, the lutonix dcb was entirely removed from the patient without issues.The hcp successfully completed the procedure with another lutonix dcb of the same size.The hcp did not have an opinion whether the patient's anatomy caused or contributed to the lutonix dcb's material rupture.The lutonix dcb was returned for evaluation.No adverse patient outcomes were reported.
 
Additional Manufacturer Narrative
(b)(4) was added.Device available for evaluation was changed from "no" to "yes".In "analysis/device evaluation:", the following was removed, "under magnification, a small longitudinal defect (scratch) was identified in the proximal portion of the balloon.A hole was present in the longitudinal defect and was surrounded by scratches." and the corrected information was added, "under 10-30x magnification, a small longitudinal scratch was found in the proximal area of the balloon.A hole was detected within this damaged/scratched area.A few additional surface scratches were found around the hole in the material." analysis/device evaluation: upon receipt of the sample, visual examination of the entire length of the catheter revealed the shaft was kinked at the junction of the strain relief and the proximal area of the balloon was wrinkled.Functional testing of the returned sample revealed, the catheter's balloon was able to maintain negative pressure.The catheter's balloon was then attempted to be inflated, with solution, to a nominal pressure of 8 atmospheres (atms).The balloon was unable to maintain pressure at 3 atms due to a material rupture identified in the proximal portion of the balloon.A small longitudinal scratch was found in the proximal area of the balloon.A hole was detected within this damaged/scratched area.A few additional surface scratches were found around the hole in the balloon material.A lot history review revealed this is the only complaint associated with material rupture for this lot.A device history record (dhr) review was performed and noted the device was manufactured to specification prior to being released for distribution.Conclusion: returned product analysis confirmed a material rupture.The material rupture was a pinhole surrounded by surface scratches.There was nothing found to indicate there was a manufacturing related cause for this event.Although requested, the patient demographics and the physician's opinion on whether the patient's calcified anatomy caused or contributed to the lutonix dcb¿s material rupture were unavailable.Thus, a definitive root cause could not be determined based on the information provided.It is unknown if the patient and/or procedural issues contributed to the reported event.If additional information is received, a supplement report will be submitted with all relevant information.
 
Event or Problem Description

Brand Name
LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Common Device Name
DRUG COATED BALLOON PTA CATHETER
Manufacturer (Section D)
LUTONIX, INC
9409 science center dr
new hope MN 55428
MDR Report Key6857231
Report Number3006513822-2017-00174
Device Sequence Number13612348
Product Code ONU
UDI-Device Identifier00801741123924
UDI-Public(01)00801741123924
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P130024
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/27/2018
Device Model Number9004
Device Catalogue NumberBSLX351307605F
Device Lot NumberLUAN0060A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/01/2017
Event Location Hospital
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer09/07/2017
Initial Report FDA Received Date09/11/2017
Supplement Report FDA Received Date09/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1